Wildfire, Southeastern Burlington
- When
- April 20, 7:00 AM EST to 8:30 PM EST
- Where
- Southeastern Burlington forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 39.878, -74.668 (the zone’s center; the record gives no point)
A forest fire in Wharton State Forest, when discovered at about 9:00 AM EDT on the 20th, covered about 30 acres in Waterford Township in Camden County. The fire, fanned by brisk winds of 20 to 25 mph, spread to 325 acres mainly in the Camden County part of the state forest.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A forest fire in Wharton State Forest, when discovered at about 9:00 AM EDT on the 20th, covered about 30 acres in Waterford Township in Camden County. The fire, fanned by brisk winds of 20 to 25 mph, spread to 325 acres mainly in the Camden County part of the state forest. No homes were in danger. Wind-whipped embers caused spot fires east of the Mullica River in Shamong Township (Burlington County). These were quickly extinguished. The blaze was reported to be under control at 9:30 PM EDT on the 20th. The cause of the fire was not known. It appeared to have ignited about one mile east of the raceway on Old Atsion Road. The Federal Aviation Administration (FAA) had temporary flight restrictions for three square miles of airspace around the fire. The Hammonton Airport was closed so the fire service could fly its aircraft in and out unimpeded. No rain since April 8th, low humidity levels and sporadic high winds contributed to the rapid spread of the fire. The unseasonably dry weather caused the Forestry Service to declare Stage 1 campfire restrictions in effect, with no fires on the ground unless they are in a prepared fire ring.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Apr 20, 2:05 AM EST, 4 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 305 AM EDT WED APR 20 2005 .SHORT TERM (TODAY THROUGH THURSDAY NIGHT)... THE LAST OF THE VERY WARM DAYS IN THIS RECENT MILD STRETCH IS IN STORE FOR OUR REGION TODAY. UNDER MOSTLY SUNNY SKIES, OUR TEMPS SHOULD RISE EASILY TO AT LEAST YESTERDAYS READINGS AND WE WILL LIKELY ADD A FEW MORE DEGREES TO THAT. OUR RECORD MAX AT KMPO IS 82 TODAY, AND ITS POSSIBLE THAT IT COULD BE REACHED. HUMIDITY LEVELS WILL BE A BIT HIGHER, BUT ITS NOT EXPECTED TO BE THAT UNCOMFORTABLE WITH MINIMUM AFTERNOON RELATIVE HUMIDITIES FALLING TO AROUND 25 PCT THIS AFTERNOON. THIS WILL PRESENT SOME CONCERNS FOR FIRE WEATHER DANGER. SEE DISCUSSION BELOW. INSTABILITY INDICES SHOW CAPES RISING TO THE 200 TO 500 J/KG RANGE TODAY AT MOST AREAS BUT CINS SHOULD BE HIGH ENOUGH TO KEEP ANY SHRA/TSRA ACTIVITY IN CHECK UNTIL TONIGHT. I DECIDED NOT PUT POPS FOR THE DAYTIME PERIOD ONLY IN THE EXTREME NORTH AS CINS QUICKLY DIMINISH THERE BEFORE THIS EVENING. BUFKIT SOUNDING SHOW MEASURABLE AT KBGM AND KIPT BY LATE AFTERNOON. BOTH THE NAM AND GFS ARE IN GOOD AGREEMENT WITH THE SYNOPTIC WEATHER FEATURES FOR TONIGHT. LOW PRESSURE CROSSES WELL TO THE NORTH AND FROPA OCCURS TONIGHT. THE TIMING OF THE FROPA (DURING DIURNAL HEATING MIN) WOULD BE LESS FAVORABLE FOR WIDESPREAD SHOWERS. IN ADDITION, THE BEST UPPER DIVERGENCE MOVES ACROSS NEW ENGLAND SO WIDESPREAD PRECIPITATION DOES NOT SEEM FAVORED. HOWEVER, BOTH MODELS DO BRING MEASURABLE TO THE NORTHERN ZONES IN THE 00Z TO 06Z THU PERIOD, BUT THEN WHEN THE FRONT CROSSES THE REST OF THE REGION IT IS FAIRLY DRY. DO NOT FEEL COMFORTABLE DROPPING POPS ALL TOGETHER IN THE 06Z TO 12Z TIME FRAME, SO I WILL KEEP THE CHC/SCATTERED WORDING FROM PREVIOUS FCST. I WILL HAVE THUNDER IN THE EVENING AND EARLY OVERNIGHT PERIODS, AND SHOWERS IN THE OVERNIGHT PERIOD. LATEST SPC OUTLOOK IS NOT CALLING FOR ANY SVR WEATHER FOR OUR REGION. AFTER A FEW LINGERING SHOWERS IN DE AND ERN MD FROM 10Z-14Z THURSDAY, COOLER AND DRIER AIR WILL MOVE IN. MAX TEMPS WILL BE AROUND NORMAL THU WITH LOW 60S MOST AREAS AND MID TO UPPER 50S IN THE HIGHEST ELEVATIONS. THE MIN TEMPS FRIDAY MORNING WILL BE WIDESPREAD 30S AND LOW 40S IN URBAN AREAS. I WILL MENTION SOME PATCHY FROST IN THE FAVORED AREAS. .LONG TERM (FRIDAY AND BEYOND)... ONLY MINOR CHANGES WERE MADE TO THE POP AND WEATHER GRIDS FOR FRIDAY NIGHT AND SATURDAY TIME FRAMES. I WILL LEAVE ANY SERIOUS CHANGES FOR THE DAY CREW AS MORE OF THE EXTENDED INFO WILL BE ISSUED BY HPC. LOOKS LIKE A PERIOD OF UNSETTLED WEATHER WITH TEMPERATURES BELOW NORMAL FOR THE WEEKEND. .AVIATION... TRANQUIL WEATHER WILL CONTINUE THROUGH MOST OF TODAY WITH VFR CONDITIONS EXPECTED. SOME CU SHOULD DEVELOP THIS AFTERNOON IN RESPONSE TO HEATING AND WINDS WILL BECOME GUSTY DUE TO MIXING DOWN OF THE GRADIENT FROM ALOFT. THE APPROACHING COLD FRONT FROM THE NW SHOULD BRING SCATTERED SHOWERS AND TSTMS TO THE REGION, HOWEVER, TIMING IS AFTER 06Z AND THE PROBABILITY IS ONLY 50 NORTH AND 30 SOUTH. AFTER 12Z THE FRONT SHOULD BE S OF ALL TAF SITES WITH WINDS SHIFTED TO THE NW. && .MARINE... SCA WILL BE ISSUED ALL COASTAL WATERS E OF NJ AND FOR DEL BAY. ALTHOUGH A SEABREEZE WILL DEVELOP, IT WONT MOVE VERY FAR INLAND. ANY MIXING OF THE GRADIENT FROM ALOFT SHOULD ALLOW WIND GUSTS TO 25 KT, ESPECIALLY AS THE WINDS COME BACK AROUND TO WSW LATE IN THE DAY. FOR NOW, THE WATERS E OF DEL WILL NOT BE HEADLINED BECAUSE THE STRONGEST WINDS ALFT ARE N OF THERE. A COLD FRONT WILL CROSS THE REGION LATE TONIGHT. HIGH PRESSURE RETURNS FOR THURSDAY AND FRIDAY BEFORE A STRONGER SYSTEM APPROACHES FOR THE FIRST PART OF THE WEEKEND...BRINGING A CHANCE OF RAIN. && .FIRE WEATHER... WE WILL HOIST THE RED FLAG TODAY ACROSS ALL AREAS EXCEPT THE COAST. MINIMUM RH TODAY WILL FALL BELOW 30 ALL AREAS EXCEPT THE COAST. AT THE COAST, THE EXPECTED SEABREEZE SHOULD ALLOW THE RH TO BE A BIT HIGHER AND TEMPS TO BE LOWER. OVER THE INLAND AREAS, WINDS WILL BE DRAWN DOWN FROM A FAIRLY HIGH HEIGHT AS THE ATMOSPHERE WILL BE WELL MIXED AGAIN THIS AFTERNOON. SUSTAINED SPEEDS ARE EXPECTED TO INCREASE TO 15 TO 20 MPH WITH GUSTS OF 25 MPH ALL AREAS. AFTER THE COLD FRONT MOVES THROUGH, COOLER AIR SHOULD KEEP THE HUMIDITY ABOVE 30 PERCENT, THEREBY LOWERING THE THREAT OF SEVERE FIRE WEATHER. && .CLIMATOLOGY... THERE HAS BEEN NO PRECIPITATION AT PHILADELPHIA FOR THE PAST 11 DAYS. THE LAST PRECIPITATION THAT WE HAD WAS THE 0.70 INCHES ON THE 8TH. THE LONGEST DRY STRETCH EVER IN PHILADELPHIA WAS THE 14 DAY STRETCH FROM APRIL 10 - APRIL 23 IN 1890. WE ARE NOW TIED FOR THE SECOND LONGEST STRETCH...OCCURRING PREVIOUSLY FROM APRIL 12 - APRIL 22 IN 1977. IF WE REMAIN DRY TODAY...A DISTINCT POSSIBILITY...THAN WE WILL HAVE A NEW SECOND PLACE IN THE RECORD BOOK. STAY TUNED. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...RED FLAG WARNING TODAY ALL ZONES. NJ...RED FLAG WARNING TODAY ALL ZONES EXCEPT BEACHES. DE...RED FLAG WARNING TODAY ALL ZONES EXCEPT BEACHES. MD...RED FLAG WARNING TODAY ALL ZONES. MARINE...SCA TODAY FOR ANZ450>454 AND ANZ 430>431. && SHORT/LONG TERM...OHARA AVIATION/MARINE/FIRE...RNS CLIMO...RNS/OHARA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 457 AM EDT WED APR 20 2005 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-211000- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM... CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY... PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON 457 AM EDT WED APR 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE... RED FLAG WARNINGS HAVE BEEN ISSUED FOR THE FOUR STATE REGION, EXCLUDING THE COASTAL AREAS OF DELAWARE AND NEW JERSEY. DRY CONDITIONS AND A MODERATE SOUTH TO SOUTHWEST WIND WILL KEEP CONDITIONS FAVORABLE FOR FIRE GROWTH TODAY. IN ADDITION, SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND PERSIST INTO TONIGHT. THE STORMS ARE NOT EXPECTED TO BE SEVERE, BUT COULD PRODUCE SOME GUSTY WINDS OR SMALL HAIL. .DAYS TWO THROUGH SEVEN... RAINS FROM DAY ONE ARE NOT EXPECTED TO BE SUBSTANTIAL, SO DRY CONDITIONS SHOULD PERSIST THURSDAY AND FRIDAY AND WILL PRESENT A CONTINUED FIRE THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. OHARA
The national radar mosaic for the moment the first event began.
2 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2005Every state in 2005This day in weather historyWarnings in New Jersey, April 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5442660, 5442661.